Texas, 2008Damaging Winds in Texas, April 18, 2008
April 18, 2008 · NWS HGX · 2 events in 2 counties and zones
Clusters of thunderstorms developed along a cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of thunderstorms developed along a cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 18, 2:34 AM CST, 46 minutes earlier.
Area forecast discussion, Apr 18, 2:34 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
334 AM CDT FRI APR 18 2008
.DISCUSSION...
LINE OF THUNDERSTORMS FROM AROUND GROVETON TO HUNTSVILLE TO
PRAIRIE VIEW TO COLUMBUS TO MORALES SHOULD CONTINUE TO MARCH
SOUTHEAST AT AROUND 27 KNOTS. THIS WOULD BRING THE LEADING EDGE OF
THE STORMS TO A LIVINGSTON TO KIAH TO KSGR TO LA WARD LINE AROUND
0930Z THEN ON TO A DEVERS TO ANAHUAC TO ANGLETON TO BARRIER ISLAND
OF MATAGORDA BAY AROUND 1030Z. EXPECTING MOST AREAS AHEAD OF THE
LINE TO RECEIVE RAINFALL OF AROUND ONE HALF INCH BUT HEAVIER
AMOUNTS AROUND 1.25 INCHES ARE POSSIBLE. WINDS SHOULD BE THE BIGGEST
THREAT WITH THESE STORMS AND ATTM ONLY EXPECTING GUSTS OF 25-40
MPH AS IT SWEEPS THROUGH. THE TRAILING EDGE OF THE STORMS SHOULD
CLEAR THE COASTAL COUNTIES BY 13Z. WILL NEED TO WATCH STORMS AS
THEY MOVE OUT INTO THE GULF FOR SEVERE POTENTIAL ESPECIALLY IN THE
EASTERN MARINE WATERS. WILL SEND OUT THE UPDATED ZFP AROUND 530
AM. WILL AXE THE POPS FOR THE LATE MORNING HOURS AND SHOW A RAPID
SKY CLEARING TREND 10AM-2PM.
OTHERWISE A BENIGN FORECAST WITH A QUICK SHOT OF PACIFIC HIGH
PRESSURE TRAVERSING THE AREA IN THE WAKE OF THE FRONT THIS
AFTERNOON THROUGH SATURDAY MORNING THEN ON EASTWARDS ALLOWING
RETURN FLOW THOUGH WEAK TO GET UNDERWAY SATURDAY AFTERNOON.
SOUTHERLY FLOW PERSISTS THROUGH AT LEAST THURSDAY AND MORE LIKELY
FRIDAY. THE REGION SHOULD BEGIN TO SEE HIGH PACIFIC MOISTURE MOVE
INTO THE REGION SUNDAY NIGHT AND BECOME A SEMI-PERMANENT FEATURE
MONDAY THROUGH THURSDAY. INCREASING DEPTH OF MOISTURE AND LIFT
SHOULD BE IN PLACE THURSDAY FOR SKIES TO BECOME MOSTLY CLOUDY. A
COLD FRONT IS CURRENTLY PROGGED TO MOVE INTO THE NORTHERN CWA LATE
NEXT FRIDAY.
GFS CALLING FOR A MUCH ABOVE NORMAL TEMPERATURES WITH BUILDING
RIDGE FROM MEXICO NEXT WEEK BUT AM A SKEPTICAL ENOUGH TO HEDGE AND
WILL UNDERCUT MAV NUMBERS BY AT LEAST A COUPLE OF DEGREES GIVEN
THE MOISTURE AND EXPECTED CLOUD COVER AS MY LIMITING FACTORS.
45
45 &&
.MARINE...
ONSHORE WINDS REMAIN STRONG AND WILL LIKELY GO WITH SCA FOR ALL
WATERS TODAY AS SOUTHERLY WINDS AHEAD OF THE FRONT REMAIN AROUND
20KTS. THE COLD FRONT SHOULD PUSH OFF THE COAST THIS MORNING.
WINDS MAY NOT BE QUITE AS STRONG BEHIND THE FRONT BUT WITH CLEARING
SKIES AND MIXING...20KTS SUSTAINED IS NOT OUT OF THE QUESTION. SEAS
SHOULD BECOME MIXED BEHIND THE FRONT AND REMAIN AROUND 7FT OFF THE
COAST AND CONTINUE SUBSIDING THROUGH THE EARLY EVENING. SOUTHERLY
ONSHORE WINDS RETURN LATE SATURDAY AND WILL LIKELY PERSIST FOR THE
MAJORITY OF NEXT WEEK. THIS WILL KEEP SEAS ABOVE MODERATE LEVELS
FOR MOST OF THE FORECAST.
39
&&
.AVIATION (06Z TAF)...
SQUALL LINE CONTINUES TO PUSH E AND SE FROM LONGVIEW TO COLLEGE
STATION TO NW OF VICTORIA. THE LINE WILL BE REACHING KUTS AND KCXO
OVER THE NEXT HOUR OR TWO. MAIN THREATS WILL BE GUSTY WINDS TO
AROUND 30KTS. THE SOUTHERN PART OF THE LINE HAS BROKEN UP SOME AND
SHOULD CONTINUE TO WEAKEN AS IT TAPS MORE STABLE AIR FROM THE
MID-LEVEL CAPPING INVERSION EVIDENT ON THE 00Z CRP AND LCH
SOUNDINGS. POSSIBLE THAT THE SOUTHERN MOST PART OF THE SQUALL LINE
WILL REACH THE HOUSTON METRO AREAS AFTER 08Z AND THEN THE COAST
AROUND 10-12Z. AGAIN THUNDERSTORM WINDS APPEAR THE LIKELY THREAT FOR
SE TX TERMINALS. SHOWERS MAY TRAIL THE LINE FOR AN HOUR OR TWO BUT
THEN ALL AREAS SHOULD BE CLEARING OUT AFTER 17Z TODAY WITH VFR
CONDITIONS EXPECTED TONIGHT. NORTH TO NORTHWEST WINDS BEHIND THE
FRONT WILL SLACK OFF BELOW 10KTS.
39
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 74 47 81 58 83 / 10 0 0 0 0
HOUSTON (IAH) 72 50 80 59 83 / 30 0 0 0 10
GALVESTON (GLS) 70 58 76 63 77 / 50 0 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...45Hazardous weather outlook, Apr 18, 2:38 AM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
338 AM CDT FRI APR 18 2008
TXZ163-164-176>179-195>200-210>214-226-227-235>238-190845-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
338 AM CDT FRI APR 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A LINE OF THUNDERSTORMS WILL MOVE THROUGH THE AREA EARLY THIS
MORNING BRINGING RAINFALL OF ONE QUARTER TO ONE AND HALF INCHES OF
ACCUMULATION. GUSTY WINDS OF 25 TO 40 MPH. THESE STORMS SHOULD
CLEAR THE UPPER TEXAS COAST BY AROUND 830 AM. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Thunderstorm Wind, Wharton
- When
- April 18, 3:20 AM CST
- Where
- Wharton County, 2.91 mi E of El Campo South
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 29.188, -96.233
A large barn (100 feet X 150 feet) was leveled due to strong thunderstorm wind gusts.
Thunderstorm Wind, Harris
- When
- April 18, 4:01 AM CST
- Where
- Harris County, 0.68 mi SE of Pasadena
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.692, -95.194
One tree was reported downed by thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, April 18, 20081 injured · $5.2 million · EF1 · 18 events
- Flooding in Iowa, April 18 to 19, 2008$100,000 · 9 events
- Flooding in Iowa, April 18 to 21, 2008$70,000 · 5 events
- Wildfire in Oklahoma, April 18, 2008$28,000 · 1 event
- Wildfire in California, April 18, 20081 injured · 2 events
- Flooding in Missouri, April 18 to 22, 20086 events
- Wildfire in Pennsylvania, April 18, 20082 events
- Heavy Snow in Washington, April 18 to 19, 20082 events
- Marine Thunderstorm Wind in Gulf of Mexico, April 18, 20081 event
- Hail in Mississippi, April 18, 20080.88 in hail · 1 event
- Flood in Maine, April 18, 20081 event
- Flash Flood in Mississippi, April 18, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95813, 95784.